Alert archive / Ohio / Winter Weather Advisories in 2016
Winter Weather Advisory 21, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this winter weather advisory at Dec 16, 2016, 5:05 AM EST for Fayette County, Washington County, Pennsylvania; Brooke County, Hancock County, West Virginia; Carroll County, Columbiana County, Jefferson County, Ohio. It took effect at Dec 16, 2016, 10:00 PM EST. It was in force for 15 hr.
The area
The counties it named.
The facts
- Issued
- Dec 16, 2016, 5:05 AM EST (10:05 UTC)
- In effect from
- Dec 16, 2016, 10:00 PM EST
- Expired
- Dec 17, 2016, 1:00 PM EST
- In force
- 15 hr
- Issued by
- NWS Pittsburgh, PA
Counties Carroll County, OH, Columbiana County, OH, Jefferson County, OH, Fayette County, PA, Washington County, PA, Brooke County, WV, Hancock County, WV
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 00:00Z, 10.1 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 990 m above ground
- 0-6 km bulk shear
- 116 kt
- 0-1 km storm-relative helicity
- 282 m²/s²
- 0-3 km storm-relative helicity
- 220 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this winter weather advisory went out at Dec 16, 4:47 AM EST, 18 minutes earlier.
Area forecast discussion, Dec 16, 4:47 AM EST, 18 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
447 AM EST Fri Dec 16 2016
.SYNOPSIS...
A wintry mix of precipitation is expected with weekend low
pressure.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Surface high will drift toward the Mid-Atlantic coast today. The
arctic air mass will continue to eject to the northeast as height
rises are expected at the mid and upper levels. Expect a slow
moderation in temperatures, as a shallow layer of very cold air
will remain near the surface, and the snow pack will only help to
sustain this. High and mid clouds will be on the increase today,
but the area should remain dry.
Temperatures today will remain well below normal.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY/...
Surface low pressure will track from the Plains to the lower
Great Lakes tonight and Saturday as an upper trough advances from
the midwest. Latest model runs continue to show reasonable
agreement with timing and precipitation types for the system. The
overall setup would indicate snow late this evening then a slow
change over to freezing rain from south to north overnight.
Eventually, the ground will warm and freezing rain will change
over to just plain rain on Saturday. The great unknown for the
forecast is how long will it take the very cold ground to warm up.
It should be noted that even though thermometers readings will go
above freezing, this does not represent what ground temperatures
are. Additionally, the snow pack in place will only keep the
ground colder longer. So for the forecast, did not indicate a
change over to rain once model data indicated a rise above 32
degrees, but held on to freezing rain until temperatures rose
closer to 35. Everything the models are showing, is pointing to a
major ice event for the entire area. Have upgraded watch to
advisories and warnings for tonight and Saturday.
Very strong warm air advection will continue Saturday and Saturday
night. So this will eventually allow for a much warmer day
Saturday, compared to temperatures of the past week.
Once all locations change to rain, rain will continue through
Saturday night, until the cold front passes through shortly before
dawn on Sunday. with the front oriented in a southwest to
northeast direction, expect to see some post frontal precipitation
as well. Behind the front Sunday morning, strong cold air
advection will ensue, and with the aforementioned lagging
precipitation, do expect to see some snow showers developing,
Any snow showers should exit to the east early Sunday afternoon.
Temperatures will be much colder on Sunday.
&&
.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
Broad trough will be replaced by a less amplified pattern for the
start of next week. There are some differences between how the
long range models eventually resolve the cutoff low off the
southwestern CONUS but overall consensus is good until this point.
Thus, a blend of model guidance was used with below average
temperatures expected to moderate to closer to average by the end
of the long term.
&&
.AVIATION /10Z FRIDAY THROUGH TUESDAY/...
VFR conditions expected much of the day with increased mid level
cloud coverage as warm, moist advection intensifies in advance of
the next low pressure system. Light snow will be possible in the
evening with minimal accumulation. Precipitation will then change
over to sleet and then freezing rain after midnight with freezing
rain possible through at least mid-morning due to the recent very
cold temperatures.
.OUTLOOK...
Widespread restrictions and a wintry precipitation mix are
expected with Saturday low pressure.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...Wind Chill Advisory until 9 AM EST this morning FOR MDZ001.
Ice Storm Warning from 10 PM this evening to 1 PM EST Saturday
FOR MDZ001.
OH...Freezing Rain Advisory from 10 PM this evening to 8 AM EST
Saturday FOR OHZ039-048-049-057>059-068-069.
Winter Weather Advisory from 10 PM this evening to 1 PM EST
Saturday FOR OHZ040-041-050.
PA...Freezing Rain Advisory from 10 PM this evening to 8 AM EST
Saturday FOR PAZ031.
Winter Storm Warning from 10 PM this evening to 1 PM EST
Saturday FOR PAZ013-014-020>023-073-074-076.
Wind Chill Advisory until 9 AM EST this morning FOR PAZ007>009-
013>016-022-023-074-076.
Winter Storm Warning from 10 PM this evening to 4 PM EST
Saturday FOR PAZ007>009-015-016.
Winter Weather Advisory from 10 PM this evening to 1 PM EST
Saturday FOR PAZ029-075.
WV...Freezing Rain Advisory from 10 PM this evening to 8 AM EST
Saturday FOR WVZ003-004-012-021-509>513.
Wind Chill Advisory until 9 AM EST this morning FOR WVZ510>514.
Ice Storm Warning from 10 PM this evening to 1 PM EST Saturday
FOR WVZ514.
Winter Weather Advisory from 10 PM this evening to 1 PM EST
Saturday FOR WVZ001-002.
&&Hazardous weather outlook, Dec 15, 2:30 PM EST, 14 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 230 PM EST THU DEC 15 2016 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029-031-073>076-WVZ001>004-012-021-509>514-161930- GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON- MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-FOREST- LAWRENCE-BUTLER-CLARION-BEAVER-ALLEGHENY-ARMSTRONG-INDIANA- WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-FAYETTE- FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA- RIDGES OF EASTERN MONONGALIA AND NORTHWESTERN PRESTON-PRESTON- EASTERN PRESTON-WESTERN TUCKER-EASTERN TUCKER- 230 PM EST THU DEC 15 2016 ...WIND CHILL ADVISORY IN EFFECT UNTIL 9 AM EST FRIDAY... ...WINTER STORM WATCH IN EFFECT FROM FRIDAY EVENING THROUGH SATURDAY AFTERNOON... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...WESTERN PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WIND CHILL ADVISORY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WIND CHILL ADVISORY. WINTER STORM WATCH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 16, 5:05 AM EST | Winter Storm Warning | PBZ | Allegheny, Armstrong, Beaver, Butler, Clarion, Fayette and 6 more | 35 hr |
| Dec 16, 5:05 AM EST | Freezing Rain Advisory | PBZ | Greene | 27 hr |
| Dec 16, 5:05 AM EST | Ice Storm Warning | PBZ | Tucker | 32 hr |
Nearby
Winter Weather Advisories in Ohio, 2016Winter Weather Advisories in Pennsylvania, 2016Winter Weather Advisories in West Virginia, 2016Every winter weather advisory in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.